Site LogogDrug InformationProhibitionVideosAbout TheDEA.orgSearchg

 

 

 

Heatstroke

 

     When Ecstasy (MDMA) related deaths occur, the most common mechanism of death is complications of severe overheating ('heatstroke'.)

 

A not-for-bedtime story:

    A fictionalized story, drawn from multiple cases:  Bob is a young man, 21 years old. He likes the club scene, and like many of his friends, uses prohibited drugs on occasion. Tonight, Bob is going to a new dance club to party. He brings a couple of 'ecstasy' pills with him. He has used 'ecstasy' uneventfully on a number of previous occasions. He starts off the night with a little amphetamine and a couple beers, waiting for his friends. When they arrive, he takes the 'ecstasy' pills.

    All seems to be going well. The pills start to take effect, and Bob begins to feel very good. Bob does the logical thing and heads out onto the hot, crowded dance floor to dance. Dancing feels so wonderful, the lights, the music, the crowd of pulsing humanity around him.... Bob keeps dancing. Ten minutes pass. A half hour. Helped by the drugs, Bob doesn't feel tired or pay much attention to the passing time. His body temperature begins to rise as his dancing causes his metabolism to work harder, producing large amounts of heat as a byproduct. Another half hour goes by. Bob's temperature has continued to rise. The club is too hot for his body heat to escape quickly enough to keep up with his level of activity. Bob still feels good, and doesn't stop to cool off or drink some water. More time passes. His body temperature is still creeping upwards, and now he's becoming dehydrated, reducing his ability to sweat to cool himself.

     Bob's body temperature is reaching critical. His mental state is deteriorating and he becomes less responsive to the people around him, but nobody really notices. The proteins in his blood that form clots (scabs) to stop bleeding are starting to break down. They start to form clots throughout his circulatory system. As these 'clotting factors' are lost, internal bleeding begins. In the meanwhile, his liver, already placed under a strain by the alcohol and drugs, begins to fail under the high temperatures. First isolated liver cells, then large sections of the liver begin to die. As the liver and clotting system break down, large amounts of protein and other material are dumped into the blood. The kidneys slow under the load...then stop entirely as kidney tissue begins to die, poisoned by the extraordinary load of breakdown products in the blood.

    A half a degree more.... Bob isn't really dancing anymore, just sort of stumbling around in a daze. Brain cells have begun to die. If he lives, he may never regain fell mental function. Through the haze, Bob knows something is very wrong...unsure where his friends are, he tries to get to a quiet place. Finding an exit door, he stumbles out into a back alley and collapses.

     Bob isn't found for about two hours, at which point he's been dead for over an hour. Even now, his body feels hot to the touch. The medical examiner sticks a thermometer into what's left of Bob, and is amazed to find that the core body temperature is still 104F. They identify the body from the driver's license in his wallet and contact his parents.

 

What this Story has to tell us:

     Beyond the obvious (going out to party and ending up dead) this composite case has a lot of things that went wrong. Although 'Bob' wasn't a real person, his story was inspired by individual cases of very real people who are very much dead. What were his mistakes?

     • He mixed drugs. The amphetamine further increased his metabolism, boosting heat production. The alcohol significantly increased his degree of intoxication, making him less able to recognize that something was going wrong.

     • He went to a club that wasn't properly air-conditioned/ventilated. Overheating isn't just a matter of how much heat your metabolism is generating; the surrounding air temperature and air flow have a critical effect on how quickly you can lose excess heat.

     • He didn't take breaks to cool off and evaluate his condition. Even stopping for just a minute or two now and then might have saved him.

     • He didn't stay hydrated. Although a properly hydrated person can still overheat, it's much easier to stay cool when you have enough water to sweat out.

     • He didn't have anybody looking out for him. A sober friend or alert staff member could have noticed when he began to have trouble and gotten help.

     It's not a coincidence that our lead character is male; the typical MDMA-related heatstroke victim is a young male. His other drugs of choice are also not random; amphetamines and alcohol are two of the drugs most commonly mixed with 'ecstasy', as well as being frequently seen in emergency room cases and deaths.

 

How to stay safe:

     Avoid mixing drugs (see the Drugs section of the User's Guide for more information on possible interactions and exceptions.)

     Give some thought to where you're going to if you're going dancing; if a rave/club isn't kept reasonably cool with good air flow, consider taking your patronage elsewhere. Rave/club promoters know damn well that some of their patrons will be using drugs (people have been coming to events inebriated since before recorded history.) Responsible managers/promoters will try to provide a safe environment for all of their customers, not just the (few) sober ones.

     If dancing, take short breaks. Not only does it feel good to relax for a moment and soak up the surroundings (really, try it), it also gives you a chance to cool off a little and 'check yourself out'.

     If dancing, get some fluids. Water is fine, 'sports drinks' like Gatorade are better (since they give you some salt and sugar as well as water.) How much should you drink? Sports medicine experts suggest about a liter of fluids per hour for endurance sports (such as running a marathon.) For relatively short periods of exertion (under an hour), fluid intake isn't likely to be an issue. If you dance for an hour strait, about a half-liter to one liter of fluids would be appropriate (depending on your size and level of activity.) This isn't a precise science; you have a fair ammount of leeway either way.

If I'm not out dancing, do I have to worry about water?

     Not really. Water issues related to MDMA use don't actually have much to do with MDMA itself. Hydration is about coping with strenuous exercise; its only link with MDMA is that people on MDMA are more likely to be engaging in prolonged strenuous exercise (dancing.) So, if you're using at home or some other relatively tame environment, just drink as you normally would (when you get thirsty.)

     There have actually been a number of deaths from people who became panicked while on MDMA and drank huge amounts of water because they had heard that was how you stayed safe. Sadly, this is one case of a little knowledge being a dangerous thing; such deaths were unheard of before publicity surrounding heatstroke deaths scared people. (See Rolling or Mental Health for more information on panic attacks.)

Management of heatstroke cases:

    If somebody's body temperature has become quite high (a degree or two increase isn't cause for real concern) seek medical attention immediately. Placing the victim in a cold bath or shower may help in the short term, but malignant hyperthermia requires hospital treatment. Given the rarity of reports of MDMA-induced malignant hyperthermia, practical experience dealing with the problem is limited. To date, the case with the best outcome suggests that immediate(!!) aggressive cooling through ice packs and cold water gastric lavage may be the best treatment[1]; pharmacological interventions have given mixed results and probably should not be relied upon as the primary or sole treatment.

 

On to Hyponatremia ('Water Intoxication):


1. Bordo DJ, Dorfman MA "Ecstasy overdose: Rapid cooling leads to successful outcome", American Journal of Emergency Medicine, 2004; 22(4):326-327.  View/download article (.pdf)